Flash Flood, Delta
- When
- July 20, 4:15 PM MST to 6:30 PM MST
- Where
- Delta County, 2 mi S of Delta
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.861, -107.863 (the zone’s center; the record gives no point)
Torrential rainfall caused flash flooding in and around the town of Delta. Street flooding occurred and many roads were temporarily closed by flood waters.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Torrential rainfall caused flash flooding in and around the town of Delta. Street flooding occurred and many roads were temporarily closed by flood waters. The Black Canyon Road was damaged. The flood waters damaged a railroad bridge and produced water damage to homes and businesses, including the John Deere Plant and businesses in downtown Delta. Flood waters also covered Highway 65 near Cory, as well as Fairview Road near Orchard City where it washed over a bridge. Flood waters flowed up to two feet deep on the north side of Delta. The abutments of a bridge were washed out near the Delta Correctional Facility where the water was flowing two feet over the top of the bridge that crosses Cottonwood Creek. A mudslide covered Tessman Road, about two miles south of Delta. A spotter at Orchard City reported 1.51 inches of rain within 60 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT THU JUL 20 2006 .SHORT TERM (TODAY THROUGH SATURDAY)... TODAYS ACTIVITY HAS BEEN LATER TO START BUT WITH PLENTY OF MOISTURE IN PLACE WE ARE GOING GOOD OVER THE USUAL HIGH LOCATIONS. VAD WINDS SHOWING SW FLOW AT 15 KTS IN LOWER THREE GATES IN LINE WITH MORNING SOUNDING. CELLS LINING UP WITH THIS FLOW BUT SHOW VERY LITTLE MOTION. EXPECT HEAVY PRECIP TO REMAIN LOCALIZED...AND HANDLED BY ADVISORIES. TIMING ON SHORT WAVE DROPPING IN FROM MONTANA TONIGHT AN ISSUE WITH LATEST PROG DELAYING IT ABOUT 6 HOURS. THIS WAVE IS LOSING ENERGY AND SHOULD NOT PHASE WITH MAX HEATING. AS HIGH PRESSURE DOME RETREATS TO NEVADA WE WILL CUT OFF THE INFLUX OF MOISTURE STARTING MID DAY FRIDAY. THERE WILL BE ENOUGH RESIDUE MOISTURE TO KEEP ISOLD TSRA ALONG FAVORED HIGH LOCATIONS WITH MUCH LESS TREAT FOR THE VALLEYS. CURRENT FORECAST TREND FOR DRYING AND WARMING LOOKS REASONABLE SO ONLY MINOR TWEAKING DONE. DJC/21 .LONG-TERM (SATURDAY NIGHT THROUGH THURSDAY)... BY SATURDAY NIGHT A LARGE HIGH PRESSURE CELL LOOKS TO BE FIRMLY SETTLED OVER THE GREAT BASIN. TEMPERATURES WILL AGAIN INCREASE TO ABOVE NORMAL READINGS...WITH SCATTERED TRIPLE DIGITS LIKELY. THESE CONDITIONS WILL REMAIN THROUGH AT LEAST MID WEEK. A SERIES OF WAVES ARE FORECAST TO ROTATE THROUGH THE HIGH...MAKING IT A FAIRLY DIRTY RIDGE. HOWEVER...GFS FORECASTING LITTLE MOISTURE TO WORK WITH. THERE WILL BE SOME MID LEVEL MOISTURE THAT COULD SUPPORT CONVECTION EACH DAY...BUT MAINLY IN THE HIGHER TERRAIN. THE POSSIBILITY OF DRY LIGHTNING WILL BE A CONCERN NEXT WEEK. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && DJC/BA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT THU JUL 20 2006 COZ001>014-017>023-UTZ022>025-027>029-211200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. MANY STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS...BUT LOCALIZED HEAVY RAIN WILL OCCUR WITH SOME OF THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SUNDAY...THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE LOWER AND PRIMARILY CONFINED TO THE WESTERN COLORADO MOUNTAINS AND SOUTHWEST COLORADO. TUESDAY AND WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER SOUTHWEST COLORADO...BUT ISOLATED AFTERNOON STORMS OVER EASTERN UTAH AND NORTHWEST COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Grand Junction radar (KGJX), 38 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524305.